Alert archive / California / Wind Advisories in 2021

Wind Advisory 8, NWS Phoenix, AZ

March 12, 2021Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Mar 12, 2021, 12:40 PM PST for Imperial County, California. It took effect at Mar 12, 2021, 9:00 PM PST. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2021, 12:40 PM PST (20:40 UTC)
In effect from
Mar 12, 2021, 9:00 PM PST
Expired
Mar 13, 2021, 10:00 PM PST
In force
25 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

722 
WWUS75 KPSR 122040
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
140 PM MST Fri Mar 12 2021

CAZ562-130845-
/O.NEW.KPSR.WI.Y.0008.210313T0500Z-210314T0600Z/
Imperial County Southwest-
1240 PM PST Fri Mar 12 2021

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 PM PST
SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 9 PM this evening to 10 PM PST Saturday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
075 
WWUS75 KPSR 130823
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
123 AM MST Sat Mar 13 2021

CAZ562-140100-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-210314T0600Z/
Imperial County Southwest-
1223 AM PST Sat Mar 13 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
926 
WWUS75 KPSR 132005
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
105 PM MST Sat Mar 13 2021

CAZ562-140600-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-210314T0600Z/
Imperial County Southwest-
1205 PM PST Sat Mar 13 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
460 
WWUS75 KPSR 140547
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1047 PM MST Sat Mar 13 2021

CAZ562-140700-
/O.EXP.KPSR.WI.Y.0008.000000T0000Z-210314T0600Z/
Imperial County Southwest-
947 PM PST Sat Mar 13 2021

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Winds will remain breezy through tonight, but below advisory level.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 12, 9:55 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 12, 9:55 AM PST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1055 AM MST Fri Mar 12 2021

.UPDATE...18Z Aviation Discussion.

&&

.SYNOPSIS...
A slow moving weather disturbance will impact the region through
the first part of Saturday with scattered showers, locally gusty
winds, and the possibility of an isolated thunderstorm.
Precipitation amounts should not be particularly heavy with the
greatest chances and highest accumulations over elevated terrain
areas of south-central Arizona. Temperatures will hover around 10
to 15 degrees below normal before moderating starting Sunday. A
separate, faster moving weather system may create a period of
breezy to locally windy conditions on Monday. Warming conditions
are likely for the latter half of next week with above normal
temperatures likely by next Thursday.

&&

.DISCUSSION...
A deep positive to neutrally tilted upper level trough continues to
very slowly track eastward across southern California early this
morning with fairly strong south-southwesterly flow across Arizona.
The main vorticity forced ascent area has slowly shifted from
southwest Arizona last evening to currently across south-central
Arizona. Although moisture levels are only modest with PWATs of 0.4-
0.5", the slow progression of the trough should keep this moisture
focused across south-central Arizona for much of today, slowing
shifting across eastern Arizona tonight. The combination of the
vorticity forced ascent and modest mid-level southerly upslope flow
centered over Maricopa and Pinal Counties has led to increasing rain
shower activity early this morning mostly centered over the western
half of Phoenix. Periods of mostly light showers should persist
across much of Maricopa and western Pinal Counties through around
late morning with up to 0.25" possible over the deserts with
slightly higher amounts in the foothills north of Phoenix.

By this afternoon, weakening mid-level winds will be turning more
out of the west across south-central Arizona, while the vorticity
forced ascent also begins to shift over eastern Arizona. This will
likely bring a brief lull in the shower activity early this
afternoon, but steepening mid-level lapse rates from Phoenix
westward into the Lower CO River Valley and some peaks of sunshine
are likely to bring scattered convective showers and low-topped
thunderstorms. Rainfall rates with these convective cells will be
better than what will occur this morning, but most areas should
again see light rainfall amounts as the cells will be quite
progressive in nature. These cold-core convective type showers
and/or thunderstorms will also be capable of producing small hail,
which is typical for a deep closed low weather system early in the
spring.

For tonight into early Saturday, the main area of jet forced ascent
will quickly shift eastward into New Mexico, but with the cold pool
moving across the rest of Arizona and additional vort lobes moving
through the area, periods of light showers will remain likely mainly
across higher terrain areas. Snow levels will also drop to 5000 feet
by midnight tonight, bottoming out around 3500 feet Saturday
morning. Much of the lingering shower activity will be in the form
of snow showers over the high terrain, but these showers will be
light and fast moving. Snow accumulations of a few inches above 5000
feet seem likely with less than an inch expected between 3500-5000
feet. For the lower deserts, there may be a few showers tonight
through Saturday morning, but they should mostly be confined to the
northern and eastern portions of the Phoenix area.

Temperatures through Saturday will be unseasonably cool with highs
10-15 degrees below normal, but increasing high pressure beginning
Sunday should bring temperatures back to near normal. After a brief
upper level ridge Sunday into early Monday, models generally agree
in a deepening, but progressive upper level trough affecting the
region Monday into early Tuesday. The consensus track of the system
brings the low center mostly along the Arizona/Utah state line and
any potential precipitation chances remaining across northern
Arizona. The main forecast concern for this next system will be
strong westerly winds Monday afternoon affecting much of the area,
particularly southeast California. Advisory level winds definitely
seem possible across at least across Imperial County.

After a brief cool down on Tuesday resulting in highs slightly below
normal, gradual warming is expected through the rest of next week as
the bulk of the ensemble members show a large ridge forming across
the western U.S. Median NBM temperature guidance currently shows
highs topping 80 degrees by next Thursday and potentially reaching
into the 85-90 degree range for the following weekend.

&&

.AVIATION...Updated at 1755Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Periodic rain showers, lower cigs, and erratic winds will all be
significant weather issues through Saturday morning. There will be
a break in showers now through the early afternoon, however it
doesn't appear that cigs will improve much during this time frame
as previously forecasted. It still appears that another round of
showers with embedded thunderstorms will develop early this
afternoon through the early evening. Erratic wind directions will
also be possible near these showers and storms.

Confidence on wind directions through the early afternoon remain
low at this time since downslope southeasterly winds were able to
come to fruition this morning. We believe wind directions will
start to favor the south by late morning/early afternoon, and then
the west for the remainder of the afternoon and early evening.
Clear conditions with improved ceilings are forecast after 6/7Z,
however there is indication that another round of showers and low
ceilings will be possible early tomorrow morning before more
significant clearing occurs in the afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:
Only minimal weather concerns will exist through Saturday morning
under partly to mostly cloudy skies. Cloud decks should remain
above 6 kft for most of the time, though could flirt with this
threshold later in the afternoon. Conceivably, a shower could
impact the air fields during the day, though coverage will likely
be very isolated. Winds will generally favor a SW or W direction
though any shower activity could briefly generate erratic
directions.

&&

.FIRE WEATHER...
Sunday through Thursday:
High pressure will be dominant through most of the period with one
mostly dry weather system tracking across northern Arizona late
Monday into early Tuesday. Near normal temperatures early in the
period will quickly warm starting Wednesday with highs reaching the
lower 80s by Thursday. After modest daytime breezes on Sunday,
stronger winds are expected on Monday with gusts approaching 25
mph across south-central Arizona to 30-35 mph across the western
deserts. Minimum afternoon humidity levels in a 15-25% range are
expected for Sunday and Monday, lowering to 10-15% starting Tuesday.
Overnight recoveries early in the period will mostly reach 40-55%,
before dropping to 30-40% by the middle of next week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...Feldkircher/MO
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.